Dr. Naidoo on the Mechanisms Behind Immune-Related Adverse Events in Lung Cancer

Jarushka Naidoo, MBBCh
Published: Thursday, Oct 04, 2018



Jarushka Naidoo, MBBCh, assistant professor of oncology, Johns Hopkins University, discusses the mechanisms behind immune-related adverse events (irAEs) in lung cancer.

The reasons why some people develop certain AEs are different based on what the AEs are, says Naidoo. Some irAEs may be related to the formation of antibodies or autoantibodies against certain cells. Toxicities within the thyroid gland may be due to thyroid antibodies. Hypophysitis can be due to the patient having antibodies against some of the cells of the pituitary gland, adds Naidoo.

Other toxicities may be mediated by other inflammatory markers known as cytokines. Patients who receive chimeric antigen receptor T-cell therapy, for example, may develop cytokine release syndrome that is mediated by interleukin-6 (IL-6). Giving an anti–IL-6 or tocilizumab (Actemra) can help those patients, says Naidoo.

Researchers are actively studying many of these AEs. Johns Hopkins University was the first group to describe patients experiencing inflammatory arthritis as an AE of checkpoint inhibitors. Additional investigation into blood samples may also help physicians understand why patients may have developed those AEs, concludes Naidoo.
SELECTED
LANGUAGE


Jarushka Naidoo, MBBCh, assistant professor of oncology, Johns Hopkins University, discusses the mechanisms behind immune-related adverse events (irAEs) in lung cancer.

The reasons why some people develop certain AEs are different based on what the AEs are, says Naidoo. Some irAEs may be related to the formation of antibodies or autoantibodies against certain cells. Toxicities within the thyroid gland may be due to thyroid antibodies. Hypophysitis can be due to the patient having antibodies against some of the cells of the pituitary gland, adds Naidoo.

Other toxicities may be mediated by other inflammatory markers known as cytokines. Patients who receive chimeric antigen receptor T-cell therapy, for example, may develop cytokine release syndrome that is mediated by interleukin-6 (IL-6). Giving an anti–IL-6 or tocilizumab (Actemra) can help those patients, says Naidoo.

Researchers are actively studying many of these AEs. Johns Hopkins University was the first group to describe patients experiencing inflammatory arthritis as an AE of checkpoint inhibitors. Additional investigation into blood samples may also help physicians understand why patients may have developed those AEs, concludes Naidoo.

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Medical Crossfire®: How to Use Liquid Biopsies Throughout the Lung Cancer Treatment Continuum OnlineJan 31, 20191.5
35th Annual Chemotherapy Foundation Symposium: Innovative Cancer Therapy for Tomorrow® Clinical Vignette SeriesJan 31, 20192.0
Publication Bottom Border
Border Publication
x